Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 190, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2002, 7:46 PM CDT for Potter County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2002, 7:46 PM CDT (00:46 UTC)
- Expired
- Aug 30, 2002, 8:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Potter County, SD
The radar
The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:00 PM CDT | Hail 1.25 | Gettysburg, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1709 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
023 WUUS53 KABR 310046 SVRABR SDC107-310115- /NEW.KABR.SV.W.0291.310045-310115/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 745 PM CDT FRI AUG 30 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 815 PM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LEBANON...OR ABOUT 7 MILES SOUTHEAST OF GETTYSBURG...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEBANON AROUND 755 PM CDT TOLSTOY AROUND 815 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4495 10000 4489 9981 4497 9959 4524 9959 MARSHALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:50 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 30, 2:50 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 250 PM CDT FRI AUG 30 2002 MAIN FORECAST CHALLENGES ARE SEVERE WEATHER CHANCES TONIGHT...THEN PRECIP CHANCES THROUGH SUNDAY. DECENT VORT MAX NOW SPINNING OVER MONTANA AND THE WESTERN PORTIONS OF THE DAKOTAS...AS WELL AS A SURFACE TROUGH SITUATED OVER THE WESTERN DAKOTAS. NUMEROUS CLOUDS AND SCATTERED SHOWERS AND THUNDERSTORMS LINGERED OVER THE EASTERN DAKOTAS MUCH OF THE DAY...WHICH PUT A DAMPER ON HEATING. HOWEVER...THE WESTERN PORTION OF THE CWA CLEARED OUT BY EARLY AFTERNOON...AND TEMPERATURES HAVE NOW PUSHED WELL INTO THE 80S. MODELS INDICATING GOOD MOISTURE CONVERGENCE AND INCREASING INSTABILITIES IN THAT AREA...WHICH FITS IN WITH WHERE A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. WILL GO WITH LIKELY POPS. WITH SOME SHOWERS STILL OCCURRING IN THE FAR EASTERN CWA AS WELL...WILL KEEP SCATTERED POPS MENTIONED. THIS SYSTEM WILL MOVE OFF TO THE NORTHEAST OVERNIGHT...WITH PRECIP CHANCES LOWERING SIGNIFICANTLY. THE NEXT SHORTWAVE TROUGH TO AFFECT THE AREA WILL PUSH INTO MONTANA ON SATURDAY...WHILE A COLD FRONT SLIDES TO FAR NORTHERN SOUTH DAKOTA. WITH DECENT SOUTHERLY FLOW AHEAD OF THIS FRONT...THE MOIST UNSTABLE AIRMASS WILL REMAIN IN PLACE...AND WILL WARRANT THE POSSIBILITY OF THUNDERSTORMS DEVELOPING IN THE AFTERNOON. WILL THEN KEEP A SMALL POP GOING ALL THE WAY THROUGH SUNDAY AS THE COLD FRONT INCHES ITS WAY INTO THE CWA BEFORE WEAKENING AS IT EXITS SUNDAY AFTERNOON. BY SUNDAY NIGHT...THE UPPER FLOW BECOMES NEARLY ZONAL WITH ANY ENERGY REMAINING WELL NORTH IN CANADA. A WEAK FRONT MAKES AN ATTEMPT AT BACKDOORING INTO THE NORTHERN PART OF THE CWA ON MONDAY...BUT BOTH ETA AND AVN WINDS AND H85 TEMPS INDICATE IT WILL NOT MAKE IT. THEREFORE...WILL LEAVE CONDITIONS DRY FROM SUNDAY NIGHT INTO MONDAY NIGHT...WHEN WEAK HIGH PRESSURE TAKES OVER. .EXTENDED DISCUSSION... EXTENDED MODELS ARE IN GENERAL AGREEMENT THROUGH THURSDAY...THEN BEGIN TO SHOW SOME DIFFERENCES. UP TIL THURSDAY...RIDGING PATTERN RETURNS TO NORTHERN PLAINS AS TROFING TAKES PLACE ACROSS THE WESTERN CONUS. RIDGE AXIS MOVES EAST OF CWA ON WEDNESDAY WITH AMPLE RETURN FLOW SETTING UP. LOLEVEL FLOW IS IMPRESSIVE ON THE AVN. THE CANADIAN...NOGAPS AND ECMWF ALL AGREE WITH RIDGE AXIS PASSAGE ON WEDNESDAY. SOME MINOR WAVES SLIDE OVER THE AREA WITH THE PASSAGE OF THE RIDGE AXIS...BUT NOT TOO MUCH TO GET CONCERNED OVER. AVN SHOWS SOME LIGHT QPF DEVELOPING TUESDAY EVENING AND CONTS THROUGH WED AFTN. FOR NOW HAVE CHOSEN TO IGNORE AND KEEP DRY FCST GOING. FOR THURSDAY AND FRIDAY...DIFFERENCES SHOW UP. THE AVN IS MOST AGGRESSIVE WITH TROF EJECTION ON THURSDAY WITH SFC BOUNDARY SETTING UP AND MOVING EAST DURING THE DAY. GOOD THETA-E RIDGE SETS UP POINTING TO FAIR CONVECTIVE EVENT. HOWEVER...THE CANADIAN...NOGAPS AND ECMWF ARE A BIT SLOWER WITH WRN CONUS LOW. GIVEN PERFORMANCE OF MRF WITH SPEED OF LAST SYSTEM AND STRENGTH OF JET ASSOCIATED WITH DIGGING SYSTEM...LEANED TOWARD SLOWER SOLNS OF CANADIAN...NOGAPS AND ECMWF. TEMP WISE...GUIDANCE APPEARS TOO LOW TUESDAY AND WEDNESDAY...GIVEN 8H AND 7H TEMPS...RISING HEIGHTS AND SOUTHERLY FLOW. HAVE UPPED THEM AROUND 5 DEGREES IN GRIDS. FOR THURSDAY AND FRIDAY...THEY ALSO SEEM A TAD TO LOW SO WENT 3 TO 5 DEGREES HIGHER. .ABR...NONE. PARKIN/HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:16 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 44 min |
| Aug 31, 6:31 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.